Montana, 2020Hail and Damaging Winds in Montana, July 4, 2020
July 4, 2020 · NWS GGW · 14 events in 6 counties and zones
An unstable atmosphere combined with strong southwest winds aloft and sufficient shear to support and sustain organized severe thunderstorms across most of eastern Montana through the late evening and night-time hours on the 4th.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 14
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unstable atmosphere combined with strong southwest winds aloft and sufficient shear to support and sustain organized severe thunderstorms across most of eastern Montana through the late evening and night-time hours on the 4th.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Glasgow, MT wrote its last area forecast discussion before the first event at Jul 4, 2:02 PM MST, 5 hours 8 minutes earlier.
Area forecast discussion, Jul 4, 2:02 PM MST, 5 hours 8 minutes before
Area Forecast Discussion
National Weather Service Glasgow MT
302 PM MDT Sat Jul 4 2020
.DISCUSSION...
Near-term: High resolution models continue to seem to want to
shift timing of convection for the region later and later, with
the southwestern parts of the region not seeing much in the way of
storms until early evening. While some isolated to scattered
strong to severe storms will certainly be possible early, upward
growth into an MCS will be likely, transitioning impacts to mostly
wind and rain.
Long-term: Continued southwest flow aloft is unlikely to modify
much through the forecast period. While models do begin to diverge
around the middle of next week, most still hold on to the idea
that the desert southwest high pressure will remain anchored to
its region, which would mean that we are unlikely to see much
modification beyond perhaps a few brief shifts towards more zonal
flow, then returning to southwest. This will lead to a pattern of
persistence, with mornings and early afternoons relatively clear
and then rising chances for showers and thunderstorms during the
afternoon and evening hours each day.
Cliff
&&
.AVIATION...
FLIGHT CAT: Mainly VFR. IFR possible near thunderstorms.
DISCUSSION: Showers and thunderstorms are likely in northeast
Montana this evening and during the overnight. Some storms may be
severe in the evening, especially in the eastern areas, where hail
and strong winds are both possible. Ceilings under the strongest
storms could easily dip into IFR territory.
WIND: Winds should generally be west to southwest at 5-15 kts and
gusts up to 25 kts. Stronger and more erratic winds are to be
expected underneath thunderstorms this evening and overnight.
Cliff
&&
.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.
&&
weather.gov/glasgow
In the hours before
Special weather statement, Jul 4, 5:39 PM MST, 1 hour 31 minutes before
Special Weather Statement
National Weather Service Glasgow MT
639 PM MDT Sat Jul 4 2020
MTZ016-021-059-060-050145-
Petroleum MT-Southwest Phillips MT-Central and Southeast Phillips MT-
Northern Phillips MT-
639 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN PHILLIPS AND
NORTHEASTERN PETROLEUM COUNTIES UNTIL 745 PM MDT...
At 638 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles north of Hays to 18 miles southwest of
Fourchette. Movement was northeast at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Malta, Zortman, Fourchette, U L Bend Rec Area, Crooked Creek Rec
Area, Phillips, Wagner, Landusky and Sun Prairie.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4792 10889 4792 10863 4799 10861 4798 10844
4831 10841 4857 10785 4766 10742 4762 10744
4765 10765 4754 10777 4751 10787 4741 10791
4736 10832 4758 10831 4757 10833 4758 10842
4762 10844 4764 10877 4773 10889
TIME...MOT...LOC 0038Z 230DEG 39KT 4814 10860 4760 10831
NWS GlasgowSpecial weather statement, Jul 4, 6:04 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Glasgow MT
704 PM MDT Sat Jul 4 2020
MTZ022-026-050200-
Garfield MT-Prairie MT-
704 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN GARFIELD...SOUTHERN
MCCONE AND NORTHWESTERN PRAIRIE COUNTIES UNTIL 800 PM MDT...
At 704 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles south of Hillside, or 35 miles northwest of Miles City, moving
northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Hillside and Crow Rock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4717 10629 4719 10617 4718 10617 4718 10596
4709 10596 4709 10584 4718 10583 4718 10582
4706 10558 4686 10588 4686 10609 4685 10609
4685 10651
TIME...MOT...LOC 0104Z 218DEG 30KT 4678 10635
NWS GlasgowSpecial weather statement, Jul 4, 6:28 PM MST, 42 minutes before
Special Weather Statement
National Weather Service Glasgow MT
728 PM MDT Sat Jul 4 2020
MTZ026-050230-
Prairie MT-
728 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN PRAIRIE COUNTY UNTIL
830 PM MDT...
At 728 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 17 miles northeast of Miles City to 32 miles
northeast of Volborg. Movement was east at 45 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
these storms.
Locations impacted include...
Terry, Fallon, Mildred, Zero, Mccloud and Calypso.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4657 10524 4657 10545 4660 10545 4660 10549
4666 10549 4666 10558 4674 10558 4683 10562
4683 10583 4686 10584 4686 10588 4707 10557
4666 10461 4666 10473 4661 10474 4661 10486
4657 10486 4657 10498 4654 10499 4654 10524
TIME...MOT...LOC 0128Z 251DEG 37KT 4660 10561 4621 10527
NWS GlasgowSpecial weather statement, Jul 4, 6:49 PM MST, 21 minutes before
Special Weather Statement
National Weather Service Glasgow MT
749 PM MDT Sat Jul 4 2020
MTZ017-020-022-023-050245-
Garfield MT-Western Roosevelt MT-McCone MT-
Central and Southern Valley MT-
749 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GARFIELD...
SOUTHWESTERN ROOSEVELT...EAST CENTRAL VALLEY AND NORTHWESTERN MCCONE
COUNTIES UNTIL 845 PM MDT...
At 748 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Fort Peck to 12 miles
west of Flowing Wells Rest Area. Movement was northeast at 35 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Frazer, Nelson Creek Rec Area, Rock Creek Rec Area, Oswego, Haxby,
Weldon and Van Norman.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Fort Peck Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4827 10569 4747 10578 4727 10650 4789 10649
4799 10636
TIME...MOT...LOC 0148Z 235DEG 30KT 4788 10634 4738 10642
NWS GlasgowSpecial weather statement, Jul 4, 7:06 PM MST, 4 minutes before
Special Weather Statement
National Weather Service Glasgow MT
806 PM MDT Sat Jul 4 2020
MTZ016-017-059-061-050300-
Central and Southeast Phillips MT-Northern Valley MT-
Northern Phillips MT-Central and Southern Valley MT-
806 PM MDT Sat Jul 4 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PHILLIPS AND
NORTHWESTERN VALLEY COUNTIES UNTIL 900 PM MDT...
At 805 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 9 miles northeast of Turner to 10 miles south
of Whitewater to 18 miles south of Saco. Movement was north at 50
mph.
Half inch hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Whitewater, Saco, Loring, Port Of Morgan, Hinsdale, Chapman, Sleeping
Buffalo, Frenchman Reservoir and Bowdoin.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A Severe Thunderstorm Watch remains in effect until midnight MDT for
northeastern Montana.
LAT...LON 4900 10710 4859 10660 4807 10747 4855 10773
4886 10826 4891 10826 4891 10823 4900 10824
TIME...MOT...LOC 0205Z 197DEG 41KT 4892 10824 4862 10770 4820 10748
NWS GlasgowHail, Daniels
- When
- July 4, 7:10 PM MST to 7:30 PM MST
- Where
- Daniels County, 8.24 mi SSW of Scobey
- Measured
- 1.5 in hail
- Reported by
- Public
- Coordinates
- 48.690, -105.490
Public reported plentiful hail up to the size of ping pong balls, lasting for approximately 15 to 20 minutes.
Hail, Garfield
- When
- July 4, 7:15 PM MST
- Where
- Garfield County, 5.01 mi ENE of Haxby Point
- Measured
- 1.5 in hail
- Reported by
- Social Media
- Coordinates
- 47.770, -106.290
Public reported, via Facebook, ping pong ball size hail near Rock Creek State Park & Marina.
Thunderstorm Wind, Valley
- When
- July 4, 7:20 PM MST
- Where
- Valley County, King Coulee Raws
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- RAWS
- Coordinates
- 47.800, -107.020
At the King Coulee RAWS site (KIGM8), a 64 mph wind gust was recorded. Time estimated by radar.
Hail, Valley
- When
- July 4, 7:30 PM MST
- Where
- Valley County, 7.82 mi SE of Nashua
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.050, -106.230
Public reported hail up to the size of quarters.
Hail, Valley
- When
- July 4, 7:35 PM MST
- Where
- Valley County, 7.35 mi SE of Nashua
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 48.060, -106.230
Public reported plentiful hail up to the size of golf balls, near covering the ground.
Thunderstorm Wind, Valley
- When
- July 4, 8:02 PM MST
- Where
- Valley County, 0.46 mi E of Duck Creek
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.980, -106.510
At the mesonet site near the Duck Creek Recreation area, a 72 mph wind gust was reported. Time estimated from radar.
Thunderstorm Wind, Valley
- When
- July 4, 8:05 PM MST
- Where
- Valley County, 1.46 mi SSW of Ft Peck
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.000, -106.460
Off duty NWS employee, 1 SSW Fort Peck, estimated 60 mph wind gusts, which was corroborated by other similar reports from social media.
Thunderstorm Wind, Valley
- When
- July 4, 8:10 PM MST
- Where
- Valley County, 0.69 mi N of Duck Creek
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Public
- Coordinates
- 47.990, -106.520
Public reported roof/shingle damage in the duck creek area. Time estimated by radar.
Thunderstorm Wind, Valley
- When
- July 4, 8:10 PM MST
- Where
- Valley County, 0.69 mi S of Ft Peck
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- NWS Employee
- Coordinates
- 48.010, -106.450
Multiple off duty NWS employees reported tree branches of at least 4 inches in diameter snapped off. Wind speed estimated at 70-80 mph.
Thunderstorm Wind, Valley
- When
- July 4, 8:24 PM MST
- Where
- Valley County, 1.55 mi ENE of Duck Creek
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Social Media
- Coordinates
- 47.990, -106.490
Public reported, via Facebook, wind damage to the B string and the C dock at the Fort Peck Lake Marina. Time estimated from radar.
Thunderstorm Wind, Richland
- When
- July 4, 9:30 PM MST
- Where
- Richland County, 12.19 mi NNW of Enid
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 47.870, -104.850
Trained spotter, 12 NNW Enid, reported 81 mph wind gusts. A large cottonwood tree was uprooted, and five grain bins were destroyed.
Thunderstorm Wind, Richland
- When
- July 4, 9:30 PM MST
- Where
- Richland County, 18.8 mi NNW of Enid
- Measured
- 59 kt (68 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 47.950, -104.940
At the Badger Creek Handar site (F2498), wind gusts of 68 mph were recorded, as well as sustained winds up to 55 mph.
Thunderstorm Wind, Sheridan
- When
- July 4, 9:48 PM MST
- Where
- Sheridan County, 6.98 mi SW of Dagmar
- Measured
- 54 kt (62 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 48.510, -104.310
At the mesonet site, 7 SW Dagmar, a 62 mph wind gusts was recorded.
Thunderstorm Wind, Roosevelt
- When
- July 4, 9:58 PM MST
- Where
- Roosevelt County, 6.2 mi NE of Culbertson
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 48.210, -104.420
Trained spotter reported a couple of trees were snapped. Winds speed is estimated.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in South Dakota, July 4, 2020EF2 · 32 events
- Flash Flooding and Hail in North Dakota, July 4, 2020$600,000 · 63 kt wind · 6 events
- Damaging Winds in North Dakota, July 4 to 5, 2020$100,000 · 70 kt wind · 8 events
- Flood and Hail in South Dakota, July 4 to 5, 20201.25 in hail · 26 events
- Hail and Damaging Winds in North Dakota, July 4, 2020$6,000 · 1.75 in hail · 8 events
- Marine Thunderstorm Winds in South Atlantic Coastal Waters, July 4, 20207 events
- Flash Flooding and Heavy Rain in Missouri, July 4, 20205 events
- Wildfire in California, July 4 to 13, 20204 events
- Flash Flood and Damaging Wind in Colorado, July 4, 202050 kt wind · 4 events
- Tornado and Hail in Minnesota, July 4, 2020EF0 · 4 events
- Hail and Damaging Winds in Texas, July 4, 20201.5 in hail · 3 events
- Damaging Winds in Oklahoma, July 4, 2020$500 · 60 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 899694, 899693, 904928, 903604, 903605, 904929, 904930, 903606, 903607, 903608, 904931, 904932, 904933, 903609.